Register Latest Topics
 
 
 


Reply
  Author   Comment  
Lola2018

Registered:
Posts: 8
Reply with quote  #1 
I am struggling with getting an diagnosis from my urologist, who doubts IC but cannot give a definitive diagnosis following a cytoscopy which showed a clear bladder. My GP is not interested and I feel desperate and cannot believe how much this has affected my life and that of my husband, I no longer feel interested in doing anything. I have been suffering since the beginning of March with urine frequency, during mid March I also developed what feels like a sore urethra; these symptoms followed a UTI. The only other symptom I have is if I breath out I feel my urethra constrict, or that is what it feels like.

Currently I have been prescribed Betmiga but understand this is meant for urine frequency (I do have) and incontinence - which I do not have.

Basically I just wasn't my old life back and don't know where to go next for help. A diagnosis of IC frightens me but I need to know what is going on.

Moderatorsusan

Moderator
Registered:
Posts: 1,033
Reply with quote  #2 
One positive for this is that there is no diagnosis of bladder cancer and your bladder looks clear on cystcoscopy.

You say that everything started with a UTI. It sounds like the UTI has never actually cleared up. Couple of things you can do.

1. Get a second opinion. You are entitled to see another specialist.

2. Get a more detailed urine check. BHUK have a listing of specialists who can offer detailed cultures as well as specific treatment for ongoing UTI and also details of a laboratory who will do a longer culture. Give them a call.

3. Consider looking at pelvic floor therapy. You could have some form of pelvic floor dysfunction caused by tight pelvic floor muscles

4. Are you seeing a gynaecologist given your age? Many women will begin to suffer with infections when they become peri-menopausal (from around the age of 35 onwards), menopausal or have premature menopause. This can cause vaginal dryness, vulval and vaginal burning or pain and vaginal atrophy due to the thinning of the vaginal and vulval mucosal lining as a result of declining oestrogen levels. This urogenital thinning also affects the mucosal wall of the bladder allowing bacterial permeability. The walls of the vagina, urethra and bladder rely on oestrogen as one way to stay toned and able to manage the flow of urine from the bladder. With less oestrogen these organs lose tone and some degree of function.

Additionally, oestrogen (or estrogen) is needed for the vagina to maintain its natural flora and lubrication. The PH of the vagina is usually acidic but during these changes or when using oral contraception or IUD contraception, it can become alkaline leading to a rise in bacterial anaerobes, candida or bacterial vaginosis. The vaginal PH also changes shortly before and during menstruation. 

If there is a suspicion that hormones are contributing to infection or symptoms, or you believe possible onset menopause or hormone deficiency are causing systemic issues, ask the GP for an oestrodial blood test. They will usually offer a Follicle Stimulating Hormone test (FSH), but insist on getting an oestrodial one as the FSH test results can come back within the ‘normal’ range whilst low oestrogen levels could be present. Ask for the results and discuss them with the GP or appropriate hormone specialist. Interestingly in a recent amendment to The National Institute of Clinical Excellence guidelines for HRT, it was noted that women over 45 should not be sent for blood tests to check for oestrodiol levels. This is because FSH and oestrodial fluctuates considerably over short periods during the years leading up to menopause and so blood levels are not a helpful addition to a clinical diagnosis.

Additionally, Progesterone and Testosterone levels should be checked as these too can impact on the bladder and general health. Whilst some women experience relief using oestrogen, others find relief using progesterone especially if oestrogen dominant, although this can sometimes cause frequency and nerve pain. Too much synthetic progesterone weakens the lining of the bladder, urethra, and vagina leaving them more susceptible to injury and inflammation. High levels of progesterone can cause frequent urination as progesterone acts like a diuretic. The sacral nerve which controls the pelvis and its organs is full of oestrogen receptors. A change in hormone levels may affect the excitability of the nerves and make you feel like you have to urinate more frequently. This may also be the reason for frequent urination during the second half of the menstrual cycle as progesterone levels are higher than those of oestrogen.

Testosterone after the age of 50 has been noted to reduce because of declining production within the ovaries. It is vital to bone density, muscle mass, energy levels, libido and general mood but is often overlooked with concentration on oestrogen and progesterone HRT supplementation.

During peri-menopause or menopause, hormone levels can fluctuate daily so blood tests should not be assumed to be the rule of thumb to determine hormone status. Go by symptoms such as:

a change in periods
vaginal/vulval dryness
vulval or vaginal pain
unusual vulval or vaginal bleeding
mood swings
hot flushes
memory lapse
increased levels of Thrush or Bacterial Vaginosis
frequency of urination or increase in UTIs
bone and joint pain.

These can indicate low hormone levels and must be mentioned to the GP or specialist when seeking advice. Keep a diary tracking daily and monthly symptoms.

Additionally, check family history, when did family members go through menopause? Is there a history of hormone/vaginal/urinary issues in the immediate family? Be your own detective and build a picture.

In the first instance with all of this call BHUK and get information for all of the above points.

There are answers out there, you will just have to play Sherlock Holmes. Remember the forums are here to help and you are not alone in any of this.
Lola2018

Registered:
Posts: 8
Reply with quote  #3 
Hi, first thank you for your response. I honestly believe this all started following a high dose of antibiotics for an unrelated infection which triggered the original UTI (did show on culture but not dip test) or UTI symptoms for which I was given Trimethoprim,. Two further urine cultures have proved negative for bacteria but I am not convinced. I referred myself to the Urogyny (who performed cytoscopy) after GP had no idea what do and said symptoms would disappear in two weeks. I had already had it for seven weeks at that point. The urogyny has now suggested bladder training which I have been told can make IC worse.

I have been told IC is a rare condition but looking at this website and other reading material it appears there are many suffers. I cannot believe how the general medical profession just ignore this problem.

I now have an appointment in June with one of the consultants who looks at long term infections (details provided by BHUK) but I am dreading being told I have IC, I have had three months of hell and my stress levels are ridiculous.

No one in my family has suffered from urinary problems and none had problematic menopause. I do have a progesterone IUD which I am now considering having removed, willing to try anything.

I just hoping for the best. Sorry if this sounds like a rant its desperation.
Previous Topic | Next Topic
Print
Reply

Quick Navigation:

Easily create a Forum Website with Website Toolbox.


This Forum is provided by Bladder Health UK and is intended as a place for Sufferers of Interstitial Cystitis, Bacterial Cystitis and Over Active Bladder, together with their family & friends to gather, online in a positive exchange.

BHUK is not a medical body & do not claim to have medical knowledge. It is not the intention of BHUK to provide specific medical advice, but to provide users with information to better understand their health & to manage their suffering.

Specific medical advice will not be provided & BHUK strongly advises that you consult your GP/Consultant/Urologist for professional advice.

We would hope that users of these forums will conduct themselves in a courteous and respectful manner. Any conduct not consistent with this standard will be deleted immediately and the poster may be restricted and/or terminated without warning.